Vermont, 2004

Damaging Wind in Vermont, July 8, 2004

July 8, 2004 · NWS BTV · 1 event in 1 county or zone

An area of low pressure moved across Quebec, Canada during Thursday, July 8th. The associated cold front moved across the area in the afternoon, preceded and accompanied by thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure moved across Quebec, Canada during Thursday, July 8th. The associated cold front moved across the area in the afternoon, preceded and accompanied by thunderstorms. In the northwest portion of Vermont's Chittenden county, associated thunderstorm winds were around 45 mph, with the automated wind sensor in Lake Champlain on Colchester Reef registering (41 knots) 47 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 8, 12:27 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 8, 12:27 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
127 PM EDT THU JUL 8 2004

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
UNSEASONABLY STRONG CLOSED LOW ACROSS NORTHERN GREAT LAKES AND ASSOC
MID LEVEL TROUGH EXTENDING SOUTHWARD THROUGH EASTERN OHIO VALLEY/NRN
MID ATLANTIC TO CONTINUE ADVANCING SLOWLY EAST TONIGHT. THIS
AFTERNOON/S CONVECTION SHOULD BE EXITING EASTWARD THIS
EVENING...THEN MORE SHOWERS OVERNIGHT AS MORE DYNAMICAL FORCING
ASSOC W/APPROACHING SHORTWAVE PUSHES INTO AREA. THETA-E RIDGING...AS
WELL AS DECENT 850-500HPA DIV-Q/OMEGA ARGUE FOR LIKELY TO
CATEGORICAL POPS FROM DACKS EASTWARD TONIGHT.

AFOREMENTIONED MID-LEVEL TROUGH SWINGS ACROSS AREA DURING 12-15Z
TIME FRAME ON FRIDAY...WITH BACK EDGE OF TONIGHTS PRECIP EXITING
WITH IT. WILL OPT TO CARRY CHC TO LIKELY POPS DURING MORNING HOURS
DACKS EAST...THEN DRY THINGS OUT DURING AFTERNOON AS SOME SUNSHINE
SHOULD BE REALIZED.  LATEST META 700RH PROGS ADVERTISE THIS SCENARIO
WELL...AND GRID RH WILL BE POPULATED WITH THIS ACCORDINGLY. THEN DRY
AND SEASONABLY COOL FRIDAY NT WITH SOME PATCHY FOG POSSIBLE ACROSS
FAVORED LOCALES DUE TO RADIATIONAL EFFECTS AND WET GROUND CONDS.

BY SATURDAY LATEST OPERATIONAL PROGS NOW HINTING AT SECONDARY ALBEIT
WEAKER ENERGY EMBEDDED IN NW FLOW TO PASS JUST NORTH OF REGION
DURING SAT AFTERNOON/EVENING. WEAK FRONT ASSOC W/THIS FEATURE TO
DROP SOUTHWARD ACROSS AREA DURING THIS TIME FRAME. META INSTABILITY
PROFILES DO INDICATE SOME CAPE/LI DURING AFTERNOON HOURS ACROSS
NORTHERN ZONES...AND ETA/GFS SCHEME SPITTING OUT SOME LT QPF BTWN
18-00Z. THUS WILL INTRODUCE LOW CHC AFTERNOON SHOWERS...MAINLY NORTH
HERE. SENSIBLE WX THEN RETURNS TO QUIET REGIME AS NORTHEAST REMAINS
IN BROAD NW FLOW ALOFT ALONG WITH GRADUALLY WARMING TEMPS. LATEST
ETA/GFS SOLNS OF DRIVING ADDITIONAL QPF INTO REGION FROM NW LATER
SUNDAY INTO SUNDAY NT APPEARS OVERDONE DUE TO CONVECTIVE FEEDBACK
ACROSS THE NORTHERN PLAINS SOME 12-18 HOURS PRIOR. THUS WILL OPT TO
ADVERTISE ONLY INCREASING CLOUDS AT THIS TIME AND MAINTAIN INHERITED
DRY FSCT FOR THESE PERIODS.
&&

.LONG TERM (MONDAY THROUGH THURSDAY)...
AS DISCUSSED YDY...SUB-TROP RDG DOMINATING MUCH OF CNTRY WITH TROF
ALG W COAST AND NE CONUS. THE MAJOR UPR LOW RESPONSIBLE FOR THE
INCLEMENT WX OF TDY THRU SAT WL LIFT NE AND BCM ABSORBED BY LARGE
VORTEX IN MARITIMES/GREENLAND AND WL BASICALLY MAINTAIN THE
TROUGHINESS IN NE CONUS AND ALLOW W COAST UPR LOW TO SLIDE OVR RDG
AND PSBLY DROP INTO NE CONUS TROF TO AMPLIFY A BIT AND BRG ABT A CHC
OF SHRA MON NGT AND DROPPING BKDOOR FNT ACRS FA.

THIS WL AMPLIFY TROF ACRS ERN CANADA AND A LARGE ARCTIC VORTEX MAY
ATTEMPT TO DROP S WHICH CUD HOLD BKDOOR FNT INTO FA AND KEEP TMPS
AOB SEASONABLE IN CYCLONIC DOMINATED FLOW. THIS WL LKLY KEEP
LINGERING INSTABILITY -SHRA TUE AND PSBLY WED THEN PERHAPS A
NICE...DRY POLAR AIRMASS FOR LATER IN THE WEEK. ANYWAY...IT APPEARS
MEX VALUES ARE A FEW DEGS TOO MILD AND WL LEAN TOWARD ENSEMBLE
VALUES...BUT PLAN ON UNDERCUTTING MINS SVRL DEGS AS MIN TMPS IN 60S
HAVE BEEN A RARITY (SO FAR) AND SOURCE REGION IS A DRIER
AIRMASS...THUS COOL NGTS.
&&

.AVIATION...
LOTS OF TSRA/SHRA THRU 06Z AND PERHAPS LINGERING THRU 12Z AS UPR LOW
AND STG S/W DROP ACRS FA. HAIL PSBL...ESP NY LATE THIS AFTN AND VT
TNGT AS UPR LOW COLD POOL SHIFTS E. AREAS OF DENSE FOG BCM CONCERN
LTR TNGT/ERLY FRI MRNG.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

PUBLIC...JMG
AVIATION...SLW
Hazardous weather outlook, Jul 8, 3:45 AM EST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
445 AM EDT THU JUL 8 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-090844-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
445 AM EDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE CHAMPLAIN VALLEY AND CENTRAL AND NORTHERN VERMONT THIS
AFTERNOON. THE COMBINATION OF A POTENT DISTURBANCE IN THE WINDS ALOFT
AND A SURFACE COLD FRONT WILL ENHANCE THUNDERSTORM ACTIVITY ACROSS
THE NORTH COUNTRY BY EARLY THIS AFTERNOON.

THE CURRENT FORECAST SUGGEST SCATTERED THUNDERSTORMS WILL DEVELOP
ACROSS THE EASTERN ADIRONDACK MOUNTAINS AND CHAMPLAIN VALLEY BETWEEN
1 AND 3 PM THIS AFTERNOON. A BROKEN LINE OF STRONG TO SEVERE
THUNDERSTORMS WILL EVOLVE AND MOVE NORTHEAST AT 10 TO 15 MPH.

THE PRIMARY SEVERE WEATHER THREAT WILL BE GUSTY WINDS AND LOCALLY
HEAVY DOWNPOURS. ALSO...THE POTENTIAL FOR LARGE HAIL WILL INCREASE
THIS EVENING AS THE AIRMASS ALOFT COOLS.

RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES CAN BE ANTICIPATED WITH
THE STRONGEST STORMS. THIS HEAVY RAINFALL COMBINED WITH LAST NIGHTS
RAINS COULD QUICKLY PRODUCE STREET FLOODING AND MINOR FLOODING OF LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ALONG AND EAST OF A ALTONA TO JAY
TO SCHROON FALLS LINE THIS AFTERNOON. THIS AREA INCLUDES THE
CHAMPLAIN VALLEY AND MOST OF CENTRAL AND NORTHERN VERMONT.

TABER

In the hours before

Special weather statement, Jul 8, 3:36 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
436 PM EDT THU JUL 8 2004

NYZ028-035-VTZ001-002-005-082115-

AT 435 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST EAST OF PORT KENT NEW YORK OVER LAKE
CHAMPLAIN...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL PRIMARILY BE MOVING NORTH ALONG LAKE CHAMPLAIN BUT
ITS GUST FRONT WITH WINDS POSSIBLY IN EXCESS OF 40 MPH SHOULD MOVE
INTO THE GREATER BURLINGTON BY 445 PM AND NORTH ACROSS COLCHESTER...
MILTON...THE SAND BAR REGION INTO GRAND ISLE.

THE THUNDERSTORM WILL BE NEAR SOUTH HERO BY 455 PM AND NEAR GRAND
ISLE BY 500 PM.

A LAKE THUNDERSTORM ADVISORY IS IN EFFECT FOR LAKE CHAMPLAIN. BOATERS
ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR IMMEDIATELY AND CITIZENS
ON THE ISLANDS SHOULD BE PREPARED FOR DANGEROUS WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE
WEATHER INFORMATION.

SLW

The radar

The Burlington radar (KCXX), 14 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chittenden

When
July 8, 4:00 PM EST to 4:05 PM EST
Where
Chittenden County, 8 mi NW of Burlington
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.550, -73.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414100.